Alert archive / Colorado / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2006, 9:03 PM MDT for Elbert County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2006, 9:03 PM MDT (03:03 UTC)
- Expired
- Jul 4, 2006, 10:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Elbert County, CO
The radar
The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 050303 SVRBOU COC039-050400- /O.NEW.KBOU.SV.W.0086.060705T0303Z-060705T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 903 PM MDT TUE JUL 4 2006 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 1000 PM MDT * AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF KIOWA TO NEAR ELIZABETH...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST OF LIMON TO 31 MILES SOUTHEAST OF DENVER...MOVING SOUTH AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA... KIOWA...ELIZABETH AND ELBERT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DENVER. LAT...LON 3913 10404 3957 10396 3945 10462 3913 10463 $$ GIMMESTAD
2 follow-up statements
000 WWUS55 KBOU 050339 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 938 PM MDT TUE JUL 4 2006 COC039-050400- /O.CON.KBOU.SV.W.0086.000000T0000Z-060705T0400Z/ ELBERT CO- 938 PM MDT TUE JUL 4 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR CENTRAL ELBERT COUNTY... AT 938 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF SIMLA TO 3 MILES SOUTH OF ELBERT... OR ALONG A LINE EXTENDING FROM 26 MILES WEST OF LIMON TO 25 MILES NORTHEAST OF COLORADO SPRINGS...MOVING SOUTH AT 15 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA AND ELBERT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DENVER. LAT...LON 3913 10404 3948 10400 3930 10459 3913 10459 $$ GIMMESTAD
000 WWUS55 KBOU 050400 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 958 PM MDT TUE JUL 4 2006 COC039-050408- /O.EXP.KBOU.SV.W.0086.000000T0000Z-060705T0400Z/ ELBERT CO- 958 PM MDT TUE JUL 4 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELBERT COUNTY EXPIRED AT 1000 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HEAVY RAINFALL WILL CONTINUE OVER SOUTH CENTRAL ELBERT COUNTY...BETWEEN ELBERT AND SIMLA...FOR ABOUT ANOTHER HOUR WITH AN ADDITIONAL HALF INCH TO INCH OF RAINFALL. LAT...LON 3913 10404 3948 10400 3930 10459 3913 10459 $$ GIMMESTAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:05 PM MDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 4, 3:05 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT TUE JUL 4 2006 .SHORT TERM DISCUSSION...VERY LITTLE CHANGE IS EXPECTED IN THE OVERALL PATTERN OVER THE NEXT 24 HOURS. THE UPPER RIDGE REMAINS IN PLACE OVER THE SOUTHWESTERN U.S. WITH MID-LEVEL SUB-TROPICAL MOISTURE ROTATING UNDERNEATH IT. THERE APPEARS TO BE AN EMBEDDED SHORT WAVE TROUGH AXIS OVER CENTRAL ARIZONA TODAY THAT WILL BE MOVING OVER COLORADO TOMORROW. THIS FEATURE MAY HELP TO ORGANIZE THE CONVECTIVE ACTIVITY TOMORROW AFTERNOON. IN THE MEANTIME...SLOW MOVING CONVECTION IS DEVELOPING AND MOVING OVER THE FORECAST AREA THIS AFTERNOON. MODERATE SOUTHEASTERLY SURFACE WINDS AND PRECIPITABLE WATER VALUES AROUND AN INCH WILL CONTINUE FUELING ADDITIONAL CONVECTIVE ACTIVITY THROUGH THIS EVENING. LOCALLY HEAVY RAINFALL AMOUNTS COULD POSE A PROBLEM THROUGH THE EVENING IF ANY SHOWERS BECOME STATIONARY. HOWEVER...THERE ARE NO PARTICULAR FOCUSING MECHANISMS PRESENT THAT WOULD POINT TO ANY ONE AREA BEING FAVORED FOR HEAVY RAINFALL. HAVE THEREFORE NOT ISSUED ANY FLASH FLOOD WATCH HIGHLIGHTS. THE COPIOUS AMOUNTS OF MOISTURE MAY ALLOW SHOWER ACTIVITY TO CONTINUE PAST MIDNIGHT ON THE PLAINS. THEN... WITH THE APPROACH OF UPPER DYNAMICS TOMORROW MORNING...ACTIVITY COULD BE RE-GENERATING BEFORE MIDDAY. THE FORECAST OF PRECIPITATION WILL BE CONTINUOUS ACROSS THE FORECAST AREA THROUGH THE END OF THE SECOND PERIOD. .LONG TERM DISCUSSION...UPPER RIDGE PROGGED TO SHIFT EAST OVER THE TEXAS PANHANDLE BY 12Z THURSDAY...REMAINING RELATIVELY STATIONARY THROUGH SUNDAY. THIS FLOW SHOULD ALLOW A CONTINUATION OF SUBTROPICAL MOISTURE ACROSS THE CWA INTO THE WEEKEND...SHOWN BY MODEL CROSS SECTIONS. PRECIPITABLE WATER VALUES PROGGED TO BE OVER AN INCH ACROSS THE PLAINS THROUGH SATURDAY. SHOULD SEE A CONTINUATION OF MAINLY AFTERNOON AND EVENING CONVECTION...WITH THE MAIN THUNDERSTORM COVERAGE OVER THE MOUNTAINS AND FOOTHILLS. HARDPRESSED TO FIND ANY FEATURE WHICH WOULD FOCUS CONVECTION IN A SPECIFIC AREA. MODELS SHOW SOME WEAK QG ASCENT OVERNIGHT WEDNESDAY AND AGAIN FRIDAY NIGHT WHICH COULD KEEP SOME NOCTURNAL STORMS GOING. CURRENT GRIDS SEEM TO HAVE A HANDLE ON THINGS...WILL CHANGE LITTLE. WITH PRECIPITABLE WATER VALUES REMAINING OVER AN INCH...SOME STORMS HAVE POTENTIAL TO PRODUCE HEAVY RAIN. STORMS COULD ALSO BE SLOW MOVING DUE TO THE WEAK WINDS ALOFT. BUT SEVERE THREAT SHOULD REMAIN LOW. CURRENT TEMPERATURE GRIDS SEEM IN LINE WITH GUIDANCE...THOUGH GRIDS MAY BE A BIT TOO WARM SATURDAY. WILL LEAVE ALONE FOR NOW. FLOW ALOFT BECOMES A BIT MORE WESTERLY BY LATE SUNDAY WITH AIRMASS SLIGHTLY DRIER. THUS TREND TOWARD LESS STORM COVERAGE MONDAY AND TUESDAY STILL LOOKING REASONABLE. TUESDAY LOOKS TO BE THE DRIER DAY WITH SOME LINGERING CONVECTION OVER THE MOUNTAINS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && KTCD/D-L
Hazardous weather outlook, Jul 4, 11:23 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1123 AM MDT TUE JUL 04 2006 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1123 AM MDT TUE JUL 04 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH PERIODS OF HEAVY RAIN ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON. STRONG HEATING ACROSS THE PLAINS ALONG WITH INCREASING EASTERLY WINDS WILL HELP STORMS TO DEVELOP INITIALLY OVER THE FOOTHILLS AND EVENTUALLY OVER THE PLAINS. THE ATMOSPHERE REMAINS MOIST TODAY...THOUGH A BIT DRIER THAN YESTERDAY. LIGHT WINDS ALOFT WILL CAUSE STORMS TO BE SLOW MOVING... CAUSING THE MAIN THREAT OF HAZARDOUS WEATHER TO BE FROM HEAVY RAINFALL. PARTS OF DOUGLAS COUNTY AND WESTERN ELBERT COUNTY...BETWEEN SEDALIA...PARKER AND ELIZABETH...WILL BE ESPECIALLY SUSCEPTIBLE TO FLOODING IF HEAVY RAINS DEVELOP THIS AFTERNOON. THE THREAT OF LARGE HAIL IS LOW TODAY DUE TO THE WEAK WIND FLOW ALOFT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY AS LOW LEVEL UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL KEEP THE AIRMASS RELATIVELY MOIST AND UNSTABLE. DUE TO THE WEAK FLOW ALOFT IN THE ATMOSPHERE THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW. HOWEVER WITH WEAK WINDS ALOFT THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE LOCALLY HEAVY RAINFALL IN SOME AREAS. SOME DRIER AIR MAY MOVE INTO THE AREA BY SUNDAY WITH THUNDERSTORM ACTIVITY BECOMING WIDELY SCATTERED DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TCD/D-L
In the hours before
Local storm report, Jul 4, 8:02 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
802 PM MDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 2 W STRASBURG 39.74N 104.34W
07/04/2006 ARAPAHOE CO TRAINED SPOTTER
&&
JKLocal storm report, Jul 4, 8:59 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
859 PM MDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TORNADO 8 ENE PARKER 39.55N 104.63W
07/04/2006 ELBERT CO TRAINED SPOTTER
BRIEF AND SMALL
0815 PM TSTM WND GST 7 SE BENNETT 39.68N 104.33W
07/04/2006 E70.00 MPH ARAPAHOE CO TRAINED SPOTTER
0755 PM TORNADO 2 W STRASBURG 39.74N 104.34W
07/04/2006 ARAPAHOE CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:52 PM MDT | Tornado Warning | BOU | Arapahoe | 23 min |
| Jul 4, 8:17 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.